Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 244, NWS Dodge City, KS

June 22, 1996Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 1996, 7:28 PM CDT for Stanton County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1996, 7:28 PM CDT (00:28 UTC)
Expired
Jun 22, 1996, 8:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 230028
SVRDDC
KSC187-230115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT SAT JUN 22 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...EASTERN STANTON COUNTY
 
AT 725 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 10 MILES SOUTH SOUTHWEST OF BIG BOW MOVING EAST
NORTHEAST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN OVER OPEN
COUNTRY THROUGH 750 PM.

THIS STORM WILL PASS NEAR BIG BOW BY 8 PM.

IF YOU ARE IN THE PATH OF THIS STORM IN SOUTHEAST STANTON
COUNTY...TAKE COVER NOW!

THIS STORM IS CAPABLE OF PRODUCING UP TO GOLFBALL SIZED HAIL AND
WINDS IN EXCESS OF 60 MPH.
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPL\IANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

SEARCY/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:08 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 22, 4:08 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
405 PM CDT SAT JUN 22 1996

...FCST CHALLENGE TODAY IS CHANCES OF PCPN...

PREFER RAFS MODEL THIS PERIOD BASED ON VERIFYING THE BEST FIRST
6 HOURS (18Z) WITH SURFACE PRESSURE AND FASTER MOVEMENT OF S/W INTO
UTAH BY 00Z SUN. IN ANY EVENT BEST CHANCE OF TRW TONIGHT APPEARS
TO BE IN WRN AND NRN CWA COUNTIES IN ASSOCIATION WITH S/W MOVING
JUST NORTH OF STATIONARY BOUNDARY IN NRN KANSAS.

20 TO 30 POP IN ORDER ON SUNDAY AS SFC TROUGH WILL BE MOVING
THROUGH COUNTIES WITH RAFS SHOWING FAIRLY HIGH THETA E AIR.
COLD FNT APPROACHES NRN CWA COUNTIES SUNDAY NIGHT...SO WENT
30 POP THERE...20 ELSEWHERE.

ON MONDAY HEIGHTS ACTUALLY RISE AND FRONT HAS TROUBLE MAKING
SOUTHWARD PROGRESS. RAFS INDICATING SFC TROUGH KS/COLO BORDER
BY EVENING. WENT 30 POP TRW NRN AND WRN CWA COUNTIES MONDAY.
LEFT OUT ANY POP FOR MEDICINE LODGE ALL PERIODS AS THEY APPEAR
FURTHEST REMOVED FROM TRIGGERS.

FOLLOWED PERSISTENCE ON TEMPS THROUGH PERIOD.

DDC 067/096 065/095 067 232
GCK 067/096 065/095 067 232
EHA 065/097 063/095 065 222
LBL 068/097 066/095 068 232
HYS 067/090 063/090 067 333
P28 071/099 069/097 071 -0-

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:11 PM CDTSevere Thunderstorm WarningDDCMorton59 min
Jun 23, 6:37 PM CDTSevere Thunderstorm WarningDDCClark48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.